Nevada, 2022

Winter Storm and High Wind in Nevada, January 3 to 4, 2022

January 3 to 4, 2022 · NWS REV · 5 events in 3 counties and zones

A well-forecast extreme downslope wind event impacted W. Nevada and NE.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A well-forecast extreme downslope wind event impacted W. Nevada and NE. California with widespread wind gusts between 60 to 95 mph along Highway 395 and I-580 corridor. Several critical highways and interstates were impacted, which disrupted ground travel across the region with strong gusty winds and blowing snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jan 3, 3:00 AM PST, 3 hours earlier.

Area forecast discussion, Jan 3, 3:00 AM PST, 3 hours before
Area Forecast Discussion
National Weather Service Reno NV
300 AM PST Mon Jan 3 2022

.SYNOPSIS...

Prepare for a potentially damaging wind event this afternoon into
early Tuesday, mainly in eastern California from Coleville north and
in far western Nevada. Snow and blowing snow may slow travel around
the Tahoe Basin and across northeast California and far northwest
Nevada late this afternoon into Tuesday morning. Mid-week should
feature dry and warmer conditions with chances of rain, snow, and
gusty winds for the end of the week.

&&

.DISCUSSION...

...Damaging winds expected in some areas of the Tahoe Basin, far
western NV, and northeast California today into early Tuesday...

* Weather Overview: The core of an upper jet bringing very strong
  winds aloft, associated with a cold, low-pressure system, moves
  across northern CA and NV today and tonight. This system will
  create very strong winds, with damaging winds for some areas,
  along with some areas of modest snow.

* Very strong winds will surface starting today, especially for
  eastern Lassen County, the Sierra front including Reno-Carson-
  Minden, and possibly for northern Mono County along Hwy 395. The
  position of the upper jet, along with computer model signatures
  for downslope winds, indicate strong potential for damaging wind
  gusts in the Lee of the Sierra including along the Hwy 395
  corridor, and even into the Tahoe Basin. Sierra ridge level
  winds will exceed 100 mph and could peak between 120-150 mph for
  exposed crest locations in the Lake Tahoe area. For the valleys
  of northeast CA (including Tahoe), far western and northwestern
  NV, and possibly along Hwy 395 in northern Mono County, gusts
  are expected to reach 50-65 mph, and may rise to 80 mph or more
  for wind-prone locations along US-395/I-580 from Susanville to
  Minden. Of course, as always it is hard to rule out some areas
  with much lighter winds (as low as 25-35 mph) due to mountain
  wave eddies and terrain-influenced flow. Farther east into the
  Basin and Range, expect peak wind gusts generally in the ~40-55
  mph range near and north of I-80, and generally ~25-40 mph south
  of I-80.

  Damaging Wind Probabilities...

  Surprise Valley 		     90%
  US-395 Susanville-NV line	 80%
  Tahoe Basin 				 75%
  Reno-Carson-Quad Counties  70%
  US-395 along East Sierra   50%
  West Central NV 			 30%

* Modest snowfall is expected this afternoon through tomorrow
  mainly from western Lassen County and northern Washoe county
  southward to the Tahoe Basin.

  Snow Probabilities of 4 inches or more...

  CA-36 & 44 Lassen County   95%
  CA-49 Yuba Pass            90%
  I-80 Donner Summit         75%
  Tahoe Communities          25%
  US-50 Echo Summit          40%
  CA-88 Carson Pass          35%
  Mono County                 5%

* Expected impacts from this storm: Tree falls, power outages,
  aviation delays or cancellations, road restrictions/closures for
  high profile vehicles along Hwy 395/I-580 due to high winds.
  Those heading over the Sierra and northeast CA passes this
  afternoon through Tuesday afternoon should be prepared for
  slick roads, low visibility, and travel delays due to blowing
  snow.

* Rest of this week: After this system passes, Wednesday and
  Thursday are favoring dry and warmer conditions with highs in the
  40s to low 50s. The next system arrives Thursday night-Friday.
  Ensembles favor light rain/snow totals and gusty winds. Snow in
  the Sierra looks rather light but could pose some travel delays
  late Thursday night and Friday. JCM

&&

.AVIATION...

Pilots report mountain wave activity has begun this morning along
with moderate to severe turbulence. These wind impacts will
continue through Tuesday morning with significant LLWS. Expect
100-120 kt gusts at Sierra ridges. A period of strong surface wind
gusts (40-60 kt) for the Sierra and western NV terminals is most
likely tonight, possibly extending into Tuesday morning. Flight
disruptions including diversions, delays or cancellations are
expected during this wind event. Winds will diminish during the
day Tuesday, although mountain wave activity will likely continue
with winds becoming west at ridge level still gusting to 60+ kt.

Wind-blown snow could also produce periods of MVFR/IFR at the Tahoe
terminals tonight and early Tuesday with accumulations up to 2
inches possible.

Lighter winds and quiet VFR conditions then return for Wednesday-
Thursday with the next weaker system arriving Thursday night. JCM

&&

.REV Watches/Warnings/Advisories...
NV...Wind Advisory from 2 PM this afternoon to 7 AM PST Tuesday
     NVZ004.

     High Wind Warning from 9 AM this morning to 7 AM PST Tuesday
     NVZ005.

     High Wind Warning from noon today to 7 AM PST Tuesday NVZ002.

     High Wind Warning from noon today to 7 AM PST Tuesday NVZ003.

CA...High Wind Warning from 9 AM this morning to 7 AM PST Tuesday
     CAZ070-071.

     Wind Advisory from noon today to 7 AM PST Tuesday CAZ073.

     High Wind Warning from noon today to 7 AM PST Tuesday CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jan 3, 3:57 AM PST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service RENO NV
357 AM PST Mon Jan 3 2022

CAZ070>073-NVZ001>005-040100-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
357 AM PST Mon Jan 3 2022

...Very Strong Winds and Mountain Snow Today into Tuesday
Morning...

* The next winter system arrives today bringing very strong winds
  and some damaging winds, mountain snow, and a few light valley
  rain and snow showers. This system is modest in terms of
  snowfall; however, travel difficulties with snow-covered roads
  and localized areas of blowing snow are still expected late today
  into Tuesday in the Sierra from Tahoe north, and for the passes
  of northeast California.

* Winds increase this morning for northeast California, the Tahoe
  Basin and western Nevada. There is potential for gusts to
  exceed 80 mph for wind prone locations along the US-395 and
  I-580 corridor between Susanville and northern Mono County, in
  addition to the Surprise Valley, and far northern Washoe County
  near the Oregon border. Elsewhere, gusts of 30-50 mph are
  anticipated for valley locations, with Sierra ridge gusts
  exceeding 100 mph.

* Some tree falls and power outages are possible along with travel
  restrictions for high profile vehicles, and very rough air for
  aviators. Backcountry recreation, ski areas and lakes will be
  impacted by the winds, blowing snow, and very choppy lake
  conditions.

http://weather.gov/reno

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind, 2 winter storm. Local standard time, as filed.

Winter Storm, Greater Lake Tahoe Area

When
January 3, 6:00 AM PST to January 4, 7:00 AM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Law Enforcement
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

NV Highway Patrol posted on social media @nevadadotreno road closure notice that started at 7pm for I-580 from Bowers,NV to Eastlake,NV in both directions. US-395A will was closed in Washoe Valley at 7pm as well. NHP would reassess at 7am Tuesday (1/4/2022) morning whether to reopen roads. Winds were expected to be in excess of 60mph through the evening which was accompanied with blowing snow. NHP warned to avoid the area if possible.

Winter Storm, Greater Reno/Carson City/Minden Area

When
January 3, 11:00 AM PST to 9:00 PM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Reported by
Department of Highways
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

Due to winds and blowing snow in Washoe Valley, NDOT closed alt-395, was piloting cars on northbound I-580, and traffic is being held for southbound I-580. This began at 11:00 am 01/03/2022. wind gust observation: Mesonet station (WASNV) 3.2 S of Washoe city (NV DOT) reported wind gust to 69 mph.

High Wind, Greater Reno/Carson City/Minden Area

When
January 3, 8:00 PM PST to 9:00 PM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Measured
83 kt (96 mph) measured gust
Reported by
Mesonet
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

Mesonet station (GLCNV) located 2.3mi NE Washoe City (NV DOT) reported a wind gust to 96mph.

High Wind, Greater Reno/Carson City/Minden Area

When
January 3, 8:00 PM PST to 9:00 PM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

Mesonet station (NV021) located 2mi S of Minden, NV in SW Gardnerville, NV reported a wind gust to 78mph.

High Wind, Western Nevada Basin and Range

When
January 4, 12:00 AM PST to 1:00 AM PST
Where
Western Nevada Basin and Range forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
39.927, -118.898 (the zone’s center; the record gives no point)

Mesonet station (BRPN2) Black Rock Playa located 11mi NE of Gerlach, NV reported a wind gust to 68mph.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2022Every state in 2022This day in weather historyWarnings in Nevada, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992526, 992528, 992529, 992532, 992531.